Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Lincoln, IL

April 10, 2017Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 10, 2017, 8:18 PM CDT for Douglas County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Apr 10, 2017, 8:45 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Douglas County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS53 KILX 110118
SVRILX
ILC041-110145-
/O.NEW.KILX.SV.W.0053.170411T0118Z-170411T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
818 PM CDT MON APR 10 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in east central Illinois...

* Until 845 PM CDT

* At 818 PM CDT, a severe thunderstorm was located over Arcola, or 8
  miles south of Tuscola, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tuscola, Arcola, Villa Grove, Camargo, Hindsboro, Murdock and
  Chesterville.

This includes Interstate 57 between mile markers 202 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3968 8806 3965 8806 3966 8838 3973 8840
      3988 8811 3969 8799
TIME...MOT...LOC 0118Z 249DEG 27KT 3968 8831 

HAIL...1.00IN
WIND...60MPH
 
$$

37
2 follow-up statements
909 
WWUS53 KILX 110133
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
833 PM CDT MON APR 10 2017

ILC041-110145-
/O.CON.KILX.SV.W.0053.000000T0000Z-170411T0145Z/
Douglas-
833 PM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN DOUGLAS COUNTY...

At 833 PM CDT, a severe thunderstorm was located near Hindsboro, or 9
miles southeast of Tuscola, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Camargo, Hindsboro and Murdock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3968 8806 3965 8806 3965 8819 3977 8825
      3988 8811 3969 8799
TIME...MOT...LOC 0133Z 249DEG 30KT 3973 8813 

HAIL...1.00IN
WIND...60MPH
 
$$

37
050 
WWUS53 KILX 110143
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
843 PM CDT MON APR 10 2017

ILC041-110153-
/O.EXP.KILX.SV.W.0053.000000T0000Z-170411T0145Z/
Douglas-
843 PM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY WILL
EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However hail, strong gusty winds and heavy 
rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Illinois.

LAT...LON 3968 8806 3965 8806 3965 8819 3977 8825
      3988 8811 3969 8799
TIME...MOT...LOC 0143Z 249DEG 27KT 3975 8805 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:40 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 10, 6:40 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
640 PM CDT Mon Apr 10 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 258 PM CDT Mon Apr 10 2017

A cold front was pushing into west-central Illinois at mid-
afternoon. This front is expected to clear the forecast area to east
around Midnight, taking the associated threat of showers and
thunderstorms with it. There is a risk of a few severe storms at
least into early evening with modest instability (CAPEs to around
2000 j/kg) and fairly strong shear (bulk shear around 50 kts).
Primary threats remain large hail and damaging wind gusts.

High pressure will start building into the area for Tuesday behind
the front. Cooler conditions are expected, but temperatures will
still be near normal for early-mid April. The drier air mass
associated with the high will also return quiet weather to the area.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 258 PM CDT Mon Apr 10 2017

Surface high pressure and weak upper-level ridging will be place
across the forecast area into Wednesday night, providing continued
quiet weather. Then, a weak, fast moving, short wave will bring the
next chance for showers/storm to the area by Thursday. However, this
will be a weakening wave and should not be a significant weather
producer.

Upper-level heights will build across the area to end the week,
resulting in well above normal temperatures across the area by
Friday and Saturday. However, as the heights build, a disturbance
will cross the area from the southwest and push a warm front across
the area. The passage of this front and the more unstable air in its
wake supports a periodic risk of showers/storms through Saturday.

A stronger wave will top/flatten the ridge Saturday night into
Sunday, pushing a cold front through the area. The passage of this
front should be accompanied by a more widespread risk of
showers/storms, as well as heavier rainfall. Drier and somewhat
cooler conditions return to the area behind the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Apr 10 2017

VFR conditions will prevail at all sites this evening and into the
overnight hours. However, showers and storms could still effect
DEC and CMI for the next several hours. CMI could see some showers
initially but then change over to VCTS at 02z. DEC will have VCTS
for first couple of hours. All sites will see some clear skies
during part of the night, but satellite loops, along with HiRes
model data, are indicating that lower clouds will advect into the
area after midnight and move over all sites late tonight and then
remain over the sites into the morning hours. Cig heights will be
below 2kft initially and then rise around noon to above 2kft.
Winds will be south-southwest and then become westerly as the
front moves through. West to northwest winds will continue into
tomorrow.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Auten
Hazardous weather outlook, Apr 10, 3:57 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
357 PM CDT Mon Apr 10 2017

ILZ027-036-040-111100-
Fulton-Knox-Schuyler-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Minor to moderate flooding will continue along the Illinois
River through this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ028>031-037-041-047-111100-
Cass-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur into early evening. There is a
slight risk of severe thunderstorms, with damaging winds and
large hail the main threats. The threat of storms should move east
of the area by 5 pm.

Minor to moderate flooding will continue along the Illinois River
through this week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 5 pm.

ILZ049-050-111100-
Morgan-Scott-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Minor to moderate flooding will continue along the Illinois River
through this week.

A few thunderstorms will occur across the area early this
evening. An isolated severe thunderstorm is possible, with large
hail and damaging wind gusts the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until about 5 pm.

ILZ038-042>046-048-051>053-111100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Menard-Piatt-
Sangamon-Vermilion-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will continue into early evening. There
is a slight risk of these storms becoming severe, with damaging
winds and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly before 8
pm.

ILZ054>057-061>063-066>068-071>073-111100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
357 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected across the area through this evening. A
few of the storms will be capable of producing strong wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Apr 10, 5:50 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             2 N CUBA                40.52N 90.19W
04/10/2017  M1.00 INCH       FULTON             IL   TRAINED SPOTTER

0300 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M2.50 INCH       FULTON             IL   PUBLIC

0304 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

0306 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M1.00 INCH       FULTON             IL   TRAINED SPOTTER

0310 PM     HAIL             1 NE NORRIS             40.64N 90.02W
04/10/2017  M1.75 INCH       FULTON             IL   EMERGENCY MNGR

0310 PM     HAIL             3 WNW GLASFORD          40.59N 89.87W
04/10/2017  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

0310 PM     HAIL             CANTON                  40.56N 90.04W
04/10/2017  M2.00 INCH       FULTON             IL   PUBLIC

0320 PM     HAIL             1 N PEORIA INTERNATIONA 40.68N 89.68W
04/10/2017  M1.75 INCH       PEORIA             IL   EMERGENCY MNGR

0330 PM     HAIL             BARTONVILLE             40.64N 89.66W
04/10/2017  M0.75 INCH       PEORIA             IL   EMERGENCY MNGR

0335 PM     HAIL             PEORIA                  40.74N 89.61W
04/10/2017  M0.75 INCH       PEORIA             IL   TRAINED SPOTTER

            NEAR BRADLEY UNIVERSITY

0339 PM     HAIL             PEORIA                  40.74N 89.61W
04/10/2017  M1.00 INCH       PEORIA             IL   TRAINED SPOTTER

0340 PM     HAIL             1 NW GERMANTOWN HILLS   40.78N 89.48W
04/10/2017  M0.75 INCH       WOODFORD           IL   COCORAHS

0342 PM     HAIL             EAST PEORIA             40.67N 89.55W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

0346 PM     FUNNEL CLOUD     WASHINGTON              40.70N 89.44W
04/10/2017                   TAZEWELL           IL   LAW ENFORCEMENT

0352 PM     HAIL             WASHINGTON              40.70N 89.44W
04/10/2017  M1.75 INCH       TAZEWELL           IL   TRAINED SPOTTER

0412 PM     HAIL             3 N CHATHAM             39.72N 89.70W
04/10/2017  M0.88 INCH       SANGAMON           IL   PUBLIC

0415 PM     HAIL             2 NNW CHATHAM           39.70N 89.71W
04/10/2017  M0.75 INCH       SANGAMON           IL   PUBLIC

0420 PM     HAIL             5 N EL PASO             40.81N 89.01W
04/10/2017  M1.00 INCH       WOODFORD           IL   PUBLIC

0500 PM     HAIL             AUBURN                  39.58N 89.75W
04/10/2017  M0.75 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

JRP
Special weather statement, Apr 10, 6:37 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
637 PM CDT MON APR 10 2017

ILZ052-053-061-110000-
Macon-Christian-Shelby-
637 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...
NORTHWESTERN SHELBY AND SOUTHEASTERN MACON COUNTIES UNTIL 700 PM
CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Assumption, or near Taylorville, moving northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylorville, Moweaqua, Assumption, Macon, Findlay, Owaneco and
Willeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3958 8929 3976 8886 3967 8880 3958 8881
      3958 8875 3951 8871 3942 8920
TIME...MOT...LOC 2336Z 245DEG 47KT 3954 8914

37
Special weather statement, Apr 10, 6:54 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
654 PM CDT MON APR 10 2017

ILZ044-052>054-061-110015-
Macon-Piatt-Christian-Moultrie-Shelby-
654 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...WESTERN
MOULTRIE...NORTHWESTERN SHELBY AND SOUTHEASTERN MACON COUNTIES UNTIL
715 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Assumption, or 11 miles east of Taylorville, moving east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Taylorville, Shelbyville, Pana, Moweaqua, Bethany, Assumption, Macon,
Findlay, Tower Hill, Dalton City, Westervelt, Rosamond, Owaneco, Lake
City, Hervey City, Eagle Creek State Park and Vanderville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3956 8929 3983 8872 3939 8869 3935 8914
      3935 8929
TIME...MOT...LOC 2353Z 252DEG 43KT 3952 8905

37
Special weather statement, Apr 10, 7:22 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
722 PM CDT MON APR 10 2017

ILZ052-110030-
Christian-
722 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN COUNTY
UNTIL 730 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Taylorville, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Taylorville, Rosamond, Owaneco, Ohlman and Vanderville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 3943 8936 3956 8923 3947 8903 3934 8921
      3935 8923
TIME...MOT...LOC 0022Z 218DEG 34KT 3943 8923

37
Local storm report, Apr 10, 7:34 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
734 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             BETHANY                 39.64N 88.74W
04/10/2017  M0.75 INCH       MOULTRIE           IL   PUBLIC

&&

JRP
Special weather statement, Apr 10, 8:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
810 PM CDT MON APR 10 2017

ILZ046-110130-
Vermilion-
810 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
830 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm over
Potomac, or 14 miles northwest of Danville, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoopeston, Rossville, Potomac, Bismarck, Henning, Middle Fork
Wildlife Area, Armstrong and Collison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Illinois.

LAT...LON 4024 8759 4019 8789 4027 8793 4034 8793
      4046 8768
TIME...MOT...LOC 0110Z 249DEG 28KT 4029 8782

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:16 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby29 min
Apr 10, 7:22 PM CDTSpecial Weather StatementILXChristian8 min
Apr 10, 8:10 PM CDTSpecial Weather StatementILXVermilion20 min
Apr 10, 8:42 PM CDTSpecial Weather StatementILXEdgar33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.